Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Hastings, NE

July 4, 20044 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 4, 2004, 10:39 PM CDT for 4 counties in Kansas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2004, 10:39 PM CDT (03:39 UTC)
Expired
Jul 5, 2004, 12:00 AM CDT
In force
81 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Jewell County, KS, Mitchell County, KS, Phillips County, KS, Smith County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2129 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:55 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 4, 9:55 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
955 PM CDT SUN JUL 4 2004

.DISCUSSION...A DEFINITE DIFFERENCE TONIGHT AS OPPOSED TO LAST NIGHT
IN TERMS OF CONV EVOLUTION THIS EVENING. GROWING CONCERN LATE THIS
EVENING IS W/MERGING SRN/NRN STREAM SW TROFS OUT WEST. NEW ETA40 500
MB HGT REFLECTION OF THIS LOOKS QUITE GOOD AND GIVEN ENHANCED BACKED
LL INFLOW INTO DVLPG LINE SEGMENTS BOTH WEST AND SOUTH ALG
W/APPRECIABLE PWS IN PLACE AND STEEP MID LVL LAPSE RATE PLUME
OVERHEAD ALL SPELL TROUBLE OVR SRN NEB AND NRN KS. WILL BE UPDATING
SHORTLY FOR FLOOD WATCH TONIGHT INTO TOMORROW MORNING BASICALLY ALG
AND SOUTH OF A GENEVA TO HASTINGS TO PHILLIPSBURG LINE.

&&
T
&&

.PREV DISCUSSION...

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MAIN CONCERNS WILL BE
PRECIPITATION CHANCES AND AFTERNOON TEMPERATURES. UPPER LEVEL SHORT
WAVE WAS MOVING EAST NORTHEAST ACROSS SOUTHWEST COLORADO EARLY THIS
AFTERNOON...AS SEEN IN THE WATER VAPOR IMAGERY. IN SURFACE
OBSERVATIONS...A DRY LINE CAN BE SEEN IN THE NEBRASKA PANHANDLE
EXTENDING SOUTH THROUGH EASTERN COLORADO.  A SURFACE BOUNDARY WAS
ALSO LAYING ACROSS SOUTHERN SOUTH DAKOTA...INTO EXTREME NORTHERN
NEBRASKA. CONVECTION WAS INITIATING IN THE PANHANDLE OF NEBRASKA
EARLY THIS AFTERNOON...AND ALONG THE FRONT RANGE OF THE ROCKIES IN
COLORADO. LAPS 19Z ANALYSIS OF CAPE HAD VALUES UP TO 6300 J/KG ALONG
THE KANSAS/COLORADO BORDERS...DECREASING TO NEAR 2300 J/KG IN
GOSPER AND FURNAS COUNTIES.   THE LOW LEVEL WIND FIELD HAS REMAINED
WEAK ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE DRY LINE IN WESTERN
NEBRASKA AND KANSAS.  UPPER LEVEL WAVE SHOULD HELP GIVE GREATER
DEFINITION TO THE STORM STRUCTURE.  LOW LEVEL WIND FIELDS ARE A
LIMITING FACTOR IN THE THUNDERSTORM DEVELOPMENT IN OUR AREA BECAUSE
IT IS SO WEAK...IT MAY PLAY A ROLE IN KEEPING WIND POTENTIAL DOWN
AS THE GUST FRONT WILL NOT BE MAINTAINED CLOSE TO THE MAIN
CONVECTION AS IT MATURES. MID-LEVEL WINDS ASSOCIATED WITH THE WAVE
MOVING OUT OF COLORADO...MAY HELP ORGANIZE CONVECTION INTO A MCS.
FRONTAL BOUNDARY WILL BE SINKING SOUTH THROUGH NEBRASKA ON MONDAY...
AND AN UPPER LEVEL TROUGH JUST NORTH OF IDAHO THIS AFTERNOON WILL BE
DROPPING DOWN INTO THE PLAINS. THE TWO SHOULD PROVIDE SUFFICIENT LIFT
FOR CONVECTION TOMORROW AFTERNOON AND NIGHT. PRECIPITATION WILL HELP
KEEP TEMPERATURES LOWER TOMORROW.  TUESDAY THE AREA WILL BE BEHIND
THE FRONT...AND TEMPERATURES WILL BE RUNNING ABOUT 10 TO 15 DEGREES
BELOW NORMAL. UPPER LEVEL TROUGH WILL BE WELL EAST OF THE REGION BY
WEDNESDAY...AND RIDGE WILL BE BUILDING INTO THE PLAINS.  EXPECT
TEMPERATURES TO REBOUND NICELY TO NEAR NORMAL LEVELS.

.LONG TERM...WEDNESDAY TO SUNDAY.  MODELS BEGINNING TO COME INTO
MORE AGREEMENT WITH OVERALL PATTERN IN THE EXTENDED.  HEIGHTS RISE
WEDNESDAY BEHIND DEPARTING TROF WITH RIDGE AXIS BUILDING ONTO THE
CENTRAL PLAINS.  FLOW TRANSITIONS SOUTHWEST BY LATE THURSDAY WITH
WEAK SHORTWAVES LIFTING OUT OF THE SOUTHWEST CONUS.  AN OUTSIDE
CHANCE FOR CONVECTION EXISTS AND HAVE MAINTAINED OUR CURRENT LOW
POPS.  UPPER TROF DEEPENS IN MANITOBA BY FRIDAY WITH COOL FRONT
PUSHING SOUTH INTO THE DAKOTAS. MODELS TRENDING FARTHER NORTH WITH
UPPER LOW SO WILL NEED TO MONITOR HOW FAR SOUTH INITIATION POINT OF
CONVECTION WILL BE.  UPPER TROF LIFTS OUT OVER THE WEEKEND AND
RESIDUAL BOUNDARY MAY AGAIN FOCUS CONVECTION...OTHERWISE A GENERAL
WARMING TREND IS EXPECTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON/FAY
Hazardous weather outlook, Jul 4, 10:29 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT SUN JUL 4 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1029 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT MONDAY...
...FLOOD WATCH IN EFFECT UNTIL NOON MONDAY FOR NORTH CENTRAL KANSAS
AND FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF A LINE FROM
GENEVA...TO HASTINGS...TO FRANKLIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A WIDESPREAD AREA OF THUNDERSTORMS WILL MOVE EAST ACROSS THE OUTLOOK
AREA TONIGHT.  THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL UP
TO AN INCH AND HALF IN DIAMETER...AND HEAVY RAINFALL ARE THE PRIMARY
HAZARDS...MAINLY ALONG AND SOUTH OF INTERSTATE 80.  HEAVY RAINFALL
MAY CAUSE FLASH FLOODING ESPECIALLY IN NORTH CENTRAL KANSAS AND
AREAS SOUTH OF A LINE FROM GENEVA...TO HASTINGS...TO FRANKLIN IN
NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA MONDAY AND
MONDAY NIGHT...WITH ISOLATED CHANCES FOR LARGE HAIL AND LOCALLY HEAVY
RAINFALL POSSIBLE ONCE AGAIN.

ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY
THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

NELSON/T/FAY

In the hours before

Local storm report, Jul 4, 8:13 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     SHERMAN RESERVOIR DAM   41.30N 98.88W
07/03/2004  60 MPH           SHERMAN            NE   PUBLIC

            2 BOATS CAPSIZED - REPORT RECEIVED 7/4

&&

NELSON
Local storm report, Jul 4, 10:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1035 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             18 E NATOMA             39.19N 98.69W
07/04/2004  1.00 INCH        OSBORNE            KS   AMATEUR RADIO

&&

NELSON
Local storm report, Jul 4, 10:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1037 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HAIL             PALCO                   39.25N 99.56W
07/04/2004  1.25 INCH        ROOKS              KS   AMATEUR RADIO

&&

NELSON

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:44 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper61 min
Jul 4, 11:14 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster61 min
Jul 4, 11:41 PM CDTSevere Thunderstorm WarningGIDNuckolls64 min
Jul 4, 11:41 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Kearney, Phelps79 min
Jul 4, 11:55 PM CDTSevere Thunderstorm WarningGIDThayer65 min
Jul 5, 6:43 PM CDTSevere Thunderstorm WarningGIDDawson62 min
Jul 4, 10:01 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks59 min
Jul 4, 10:57 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.